Wyoming, 2008High Wind in Wyoming, January 4 to 5, 2008
January 4 to 5, 2008 · NWS RIW · 4 events in 4 counties and zones
A strong pressure gradient across Wyoming produced damaging southwest wind in favored locations from Sweetwater County northeast through Natrona and southern Johnson counties. Sustained wind speeds of 40 to 45 mph were common in this region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient across Wyoming produced damaging southwest wind in favored locations from Sweetwater County northeast through Natrona and southern Johnson counties. Sustained wind speeds of 40 to 45 mph were common in this region. Notable peak wind gusts included 78 mph at Casper/Natrona County International Airport and 85 mph at a RAWS site in western Natrona County. The hurricane force wind ripped a 15x20-foot section off the roof of the Casper Events Center. Several power poles were reported down between Pathfinder and Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 8:09 AM MST, 6 hours 36 minutes earlier.
Area forecast discussion, Jan 4, 8:09 AM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
809 AM MST FRI JAN 4 2008
.UPDATE...
SENT OUT A MINOR UPDATE TO INCREASE MAXIMUM TEMPS FOR
TODAY...MAINLY FOR THE CODY FOOTHILLS AND NORTHEAST JOHNSON
COUNTY. CODY ALREADY IN THE LOWER 40S THIS MORNING AND BUFFALO
HAVING THE POTENTIAL TO SPIKE INTO THE LOWER 50S ONCE AGAIN WITH
THE NEXT MOUNTAIN WAVE MOVING DOWN THE EAST SLOPES OF THE BIG HORN
MOUNTAINS.
&&
.PREV DISCUSSION... /ISSUED 235 AM MST FRI JAN 4 2008/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ACTIVE PATTERN SETTING UP FOR THE WEEKEND AS A POWERFUL UPPER LOW
DIGS TOWARDS THE WEST COAST. THIS STORM TO BRING SOME STRONG WINDS
TO THE MOUNTAINS AND WIN CORRIDORS...THEN HEAVY SNOW FOR MUCH OF
THE WEST TONIGHT INTO SATURDAY. INITIAL SHORTWAVE LIFTING
NORTHEAST OVER CENTRAL IDAHO THIS MORNING...SHEARING AS IT DOES.
SOME LIGHT ECHOS ON THE KSFX RADAR OVER THE WEST MOUNTAINS...VERY
LIGHT SNOW OVER THE HIGHER ELEVATIONS. SOME WEAK TRANSITORY
RIDGING MOVES THROUGH THIS MORNING. SOUTHWEST INCREASES BEHIND THE
RIDGE WITH A RAPIDLY TIGHTENING GRADIENT. THIS WILL MAKE FOR SOME
PRETTY STRONG WINDS THIS AFTERNOON THROUGH SATURDAY. EXPECT THE
HIGHEST WINDS TO BE OVER THE GREEN MOUNTAINS AREA INTO NATRONA
COUNTY AND EVEN SOUTHERN JOHNSON COUNTY. HIGH WIND WATCH IS IN
EFFECT FOR THIS AREA FOR TONIGHT AND TOMORROW AND WILL LET THIS
RUN. SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH ARE
POSSIBLE IN THESE AREAS. OTHER AREAS WILL BE VERY WINDY BUT SHOULD
STAY BELOW HIGH WIND. SHOULD START TO SEE SOME OF THE INVERSIONS
WEAKEN TODAY AS CLOUDS MOVING THROUGH HAVE ALLOWED TEMPERATURES TO
MODERATE OVER PREVIOUS NIGHTS LOWS. HAVE WARMED SOME OF THESE
BASIN/VALLEY MAX TEMPS TODAY CLOSER TO GUIDANCE.
NOW FOR THE SNOW...EXPECT LITTLE ACTIVITY TODAY AS LITTLE DYNAMICS
IN THE FLOW AND MOISTURE IS LIMITED. MODELS HAVE BEEN SHOWING AN
EXCELLENT MOISTURE PLUME FOR THE PAST SEVERAL DAYS MOVING ACROSS
THE SIERRAS AND BRINGING COPIOUS AMOUNTS OF QPF FOR WESTERN
WYOMING. NORMALLY WOULD DISCOUNT THIS...EXCEPT FOR THE STRENGTH OF
THE ASSOCIATED DYNAMICS THAT WILL ACCOMPANY THE MOISTURE. THE
MOISTURE ARRIVES EARLY THIS EVENING IN THE WEST. WILL HAVE A FEW
JET STREAKS MOVING THROUGH OVERNIGHT EACH BRINGING A PERIOD OF
HEAVY SNOW WITH GOOD CONVERGENCE/DIVERGENCE COUPLETING...AND WILL
HAVE ISENTROPIC ASCENT. FOR SATURDAY WILL HAVE BAROCLINIC LEAF
DYNAMICS MOVING ACROSS THE AREA. H7 TEMPS FALL FROM -6C TO -14C BY
00Z SUNDAY. SO EXPECT THERE TO BE A GOOD 12 TO 18 HOURS OF
SNOWFALL WHICH COULD FALL AT 1 TO 2 INCHES PER HOUR AT TIMES. THE
TETONS...GROS VENTRES...WEST WIND RIVERS...SOUTHWEST
ABSAROKAS...SOUTHERN YELLOWSTONE...AND THE SALT/WYOMING RANGES
SHOULD GET 10 TO 20 INCHES OF SNOWFALL BY SATURDAY
AFTERNOON...WHILE JACKSON HOLE...STAR VALLEY AND THE NORTHERN
UPPER GREEN RIVER BASIN SHOULD SEE 5 TO 10 INCHES. THE REMAINDER
OF THE WESTERN MOUNTAINS AND BASINS SHOULD PROBABLY SEE ADVISORY
AMOUNTS. WILL CONTINUE THE WINTER STORM WATCH FOR NOW...WHICH
STARTS AT 5 PM AND GOES THROUGH 5 PM SATURDAY FOR THE AREAS LISTED
ABOVE. SWEETWATER COUNTY SHOULD SEE A FEW HOURS SATURDAY AFTERNOON
OF SNOW BUT AT THIS POINT SHOULD BE LESS THAN ADVISORY.
MOIST UNSTABLE WEST SOUTHWEST FLOW WILL KEEP SNOW LINGERING IN THE
WEST...WITH ANOTHER WAVE APPROACHING FOR SUNDAY AND SUNDAY NIGHT.
THIS ONE WONT BE AS STRONG AS THE PREVIOUS SYSTEM...BUT SEVERAL
INCHES IN THE MOUNTAINS ARE POSSIBLE.
LONG TERM...MONDAY THROUGH FRIDAY
EXTENDED MODELS SHOW CONSIDERABLE VARIATION IN TROUGHS AND RIDGES
AND NO CLEAR FRONT RUNNER TO GO WITH. OVERALL EXTENDED FORECAST IS
A BLEND. MAIN FLOW PATTERN COULD VARY FROM NORTHWEST TO SOUTHWEST
ALOFT AND OVERALL LOOKS LIKE WHICHEVER DIRECTION HAPPENS...THERE
WILL BE A HIGH PROBABILITY OF AT LEAST LIGHT SNOWFALL IN THE WESTERN
MOUNTAINS AND VALLEYS WITH A LOW PROBABILITY EAST OF THE CONTINENTAL
DIVIDE. WIND SPEEDS SHOULD BE RATHER HIGH IN THE MOUNTAINS WITH
MUCH LESS CERTAINTY IN THE LOWER ELEVATIONS AND DIRECTIONS ARE
PROBLEMATIC. MANY AREAS THAT BLOW FROM THE SOUTHWEST DO NOT FAVOR
NORTHWEST FLOW...WHILE THOSE AREAS THAT BLOW WITH NORTHWEST FLOW
DO NOT FAVOR SOUTHWEST FLOW. INVERSIONS WILL LIKELY ALSO HAVE A
BIG IMPACT ON WHICH AREAS HAVE WIND AND WHERE THE WINDS WILL
REMAIN LIGHT AND VARIABLE. THE INVERSIONS WILL ALSO BE A PROBLEM
WITH TEMPERATURES. OVERALL KEPT TEMPERATURES ON THE COLD SIDE AND
TRIED TO KEEP WIND DOWN IN THE BASINS. NO SIGNIFICANT CHANGES HAVE
BEEN MADE TO THE EXTENDED FORECAST AT THIS TIME DUE TO MODEL SPREAD.
AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH 00Z SATURDAY.
WINDY CONDITIONS WILL OCCUR AROUND KCPR ALL DAY INTO THE EVENING
HOURS. THE WIND WILL ALSO BE ON THE INCREASE ACROSS MUCH OF WY
FRIDAY NIGHT. CLOUDS WILL LOWER IN FAR WEST WY AFTER 00Z SATURDAY
WITH AREAS OF SNOW DEVELOPING. MVFR CONDITIONS WILL PREVAIL WITH
LOCAL IFR CONDITIONS DEVELOPING BY 06Z SATURDAY IN WESTERN WY.
FIRE WEATHER...
ACTIVE PATTERN SHAPING UP FOR THE WEEKEND AS A POWERFUL STORM
SYSTEM TO MOVE THROUGH. SIGNIFICANT SNOWFALL IS EXPECTED WITH 10
TO 20 INCHES LIKELY IN THE MOUNTAINS AND 5 TO 10 INCHES IN THE
VALLEYS OF WESTERN WYOMING. WINTER STORM WATCHES ARE IN EFFECT
FROM 5 PM TODAY THROUGH 5 PM TOMORROW FOR MUCH OF WESTERN WYOMING. STRONG
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TODAY...IN THE WIND PRONE
AREAS OF CENTRAL WYOMING. HIGH WIND WATCH IS IN EFFECT FROM 5 PM
TODAY THROUGH 5 PM SATURDAY. STRONG SOUTHWEST WINDS ARE ALSO
EXPECTED IN THE MOUNTAINS...MIXING INTO THE MUCH OF THE FORECAST
AREA TONIGHT INTO SATURDAY. ANOTHER SYSTEM IS EXPECTED TO MOVE
THROUGH SUNDAY AND SUNDAY NIGHT...THOUGH IS EXPECTED TO BE WEAKER.
RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SATURDAY
AFTERNOON FOR WYZ001-002-012>015-023-024.
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON
FOR WYZ011-019-020.
SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AR
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY
AFTERNOON FOR WYZ001-002-012>015-023-024.
HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY
AFTERNOON FOR WYZ011-019-020.
&&
UPDATE...CHURCH
SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...C.BAKER
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 4, 12:48 PM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MST FRI JAN 4 2008
WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1248 PM MST FRI JAN 4 2008
...HIGH WIND WARNING FOR PORTIONS OF EAST CENTRAL WYOMING FORM
5 PM THIS EVENING THROUGH 5 PM SATURDAY AFTERNOON...
...WINTER STORM WATCH FOR MOST OF WESTERN WYOMING 5 PM THIS
EVENING THROUGH 5 PM SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL PACIFIC STORM WILL IMPACT WYOMING BEGINNING THIS EVENING
AND CONTINUE THROUGH SATURDAY. SOUTHWEST WINDS WILL INCREASE TODAY
OVER THE WIND PRONE AREAS TODAY WITH SPEEDS OF 20 TO 30 MPH WITH
GUSTS TO 45 MPH. THIS EVENING...THE WIND SPEEDS WILL INCREASE TO
40 TO 50 MPH WITH GUSTS OF UP TO TO 75 MPH OVER EASTERN
SWEETWATER...SOUTHEAST FREMONT...NATRONA AND SOUTHERN JOHNSON
COUNTIES. THESE WINDS WILL CONTINUE THROUGH MUCH OF SATURDAY.
OTHERWISE WINDS WILL MIX DOWN INTO THE REMAINDER OF THE WEST AND
CENTRAL BASINS TONIGHT INTO SATURDAY WITH SPEEDS OF 20 TO 30 MPH.
THE SECOND IMPACT WILL BE HEAVY SNOW IN WESTERN WYOMING. THE SNOW
WILL DEVELOP BY LATE AFTERNOON...INCREASING IN INTENSITY THIS
EVENING BECOMING HEAVY AT TIMES TONIGHT CONTINUING THROUGH
SATURDAY. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE AT
TIMES. ALSO AREAS OF BLOWING SNOW WILL FURTHER REDUCE VISIBILITY.
TRAVEL WILL BECOME VERY DIFFICULT ACROSS THE WEST TONIGHT AS ROADS
BECOME SNOWPACKED AND DRIFTED IN SPOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE STRONG SOUTHWEST WINDS WILL CONTINUE SATURDAY...DIMINISHING SOME
BY SATURDAY EVENING. THEN THEY WILL TAPER OVERNIGHT.
THE SNOWFALL IN THE WEST CONTINUES AS WELL SATURDAY WITH 10 TO 20
INCHES POSSIBLE IN THE MOUNTAINS...AND 5 TO 10 INCHES IN THE
VALLEYS AND BASINS. TRAVEL WILL REMAIN TREACHEROUS AS ROADS WILL BE
SNOWPACKED AND SOUTHWEST WINDS OF 20 TO 30 MPH IN OPEN AREAS WILL
CAUSE SIGNIFICANT BLOWING SNOW.
ANOTHER SYSTEM WILL MOVE THROUGH SUNDAY AND SUNDAY NIGHT BRINGING
ADDITIONAL SNOWFALL TO THE WEST. SNOWFALL IS EXPECTED TO BE MUCH
LESS THAN THE FIRST STORM. WINDS WILL ALSO CONTINUE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT STRONG WINDS...SNOWFALL AND SIGNIFICANT
BLOWING SNOW TONIGHT AND SATURDAY. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 4, 2:45 PM MST to January 5, 9:45 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- January 4, 8:45 PM MST to January 5, 6:30 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 68 kt (78 mph) measured sustained
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, East Sweetwater County
- When
- January 4, 10:00 PM MST to January 5, 11:45 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Southeast Johnson County
- When
- January 4, 11:30 PM MST to January 5, 3:45 AM MST
- Where
- Southeast Johnson County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
- High Wind in South Dakota, January 4 to 5, 2008$25,000 · 79 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65667, 65669, 65668, 65666.